Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

PEP Symptoms

Hi Dr.

Seven days ago I had protected vaginal sex with a female sex worker. I was only inside her 1-2 minutes before stopping the sex. She put the condom on me. She removed the condom from me  and discarded it. I did not have the opportunity to see if the condom was intact. I would normally check but she just did it so darn fast.

I know my risk is very low. Almost nonexistent if the condom was intact, correct? I think I would be able to feel a major tear. If there was a slight rip in the condom, how much does that raise risk? I should have just looked at the condom before she removed it from me.

Anyway, a physician at a clinic told me I had minimal worries. But he said he could give me PEP Combivir BID for 28 days. I filled the prescription and began 6 days ago, 22 hours after the sex incident.

I have since had the following side effects / sensations:

1. Pretty bad knee pain. Chronically.
2. Almost zero appetite for 3-4 days. It has come back a little the last two days.
3. Waking up with nausea pre-morning Combivir dose. Nausea bad enough to actually wake me, but not bad enough to make me vomit. Need to lay down though.
4. Fatigue.
5. Stiff neck last night. Only one side. It has subsided.
6. I had the mild *twinge* of a sore throat. Gone
7. Headache. Pretty bad these last two days. Not earlier in the PEP dosing though. I never get headaches, and these feel significant.

Does the Combivir point to any of these symptoms? I realize the light sore throat and neck pain are probably unrelated.

Do any of these point to HIV seroconversion? Would the Combivir lessen the side effects of seroconversion? Or is it an "all or nothing" type thing, where I would be getting full-blown symptoms of the PEP was not working?

If I finish the treatment of Combivir and my liver/kidney function fine, are there any longterm implications of the 28-day course of the drug?

Thanks, and once again I am only 6 days out.

13 Responses
300980 tn?1194933000
MEDICAL PROFESSIONAL
Protected sex is no risk for HIV and your condom did not fail.  When condoms fail they break wide open leaving no doubt that they failed.  Condoms do not leak " a little".  I would not have given you PEP. It is a waste of money for the exposure you describe and puts you at risk for side effects.  

The list of possible side effects for the PEP is rather long and nausea, decreased appetite, and headaches are certainly possibilities.  You should suggest the side effect with the doctor who opted to give you the PEP.

None of the symptoms you mention suggest HIV seroconversion.  

One you are off the PEP, there should not be risk for further lasting effects.  EWH
Avatar universal
Thank you Dr.

Assuming no HIV, is there any problem with stopping the combivir cold turkey in the middle of the PEP course?
300980 tn?1194933000
MEDICAL PROFESSIONAL
No, none at all.  EWH
Avatar universal
Thanks so much. My PI for Combivir indicates that the joint pain is a severe side effect of the drug and requires medical attention. Do you have any idea why the joint pain would be a severe side effect? The adverse experience table in the PI lists musculoskeletal pain as occurring in 12% of subjects.

Many thanks!
300980 tn?1194933000
MEDICAL PROFESSIONAL
Yes, joint pain can indicate otehr severe systemic illness. That however a still raises the question.  Why are you asking me when you should be asking this of the person who wrote the prescription.  You need to take these issues to him or her.  EWH
Avatar universal
Hi Dr., hope the Holiday Weekend treated you well.

One follow-up question (not related to PEP side effects):

I have read other posts of your suggesting that the guidelines for HIV testing windows are outdated by a few years because of advances in testing methods and technology. In other words, that one can reasonably get more conclusive results sooner than the guidelines would suggest.

I believe the standard for testing post PEP is 6 weeks after exposure (so 2 weeks after the conclusion of PEP) and then at 3 months and 6 months.

Do these guidelines still hold true today, in practice? How long after PEP should I wait for a test, and which type of test should one have after PEP? Are some tests more disposed for a false negative after PEP, and at what time intervals?

Many thanks!
300980 tn?1194933000
MEDICAL PROFESSIONAL
I still follow the guidelines for PEP followup in my patients which the PEP was warranted (yours was not).  There are still not enough data available to feel comfortable changing the approach.  Earlier testing might be reliable but there are just not enough data to be sure.  EWH
Avatar universal
Hi Dr.

So I took your advice. I have stopped the PEP Combivir bid. I stopped after 12 days.

I do not have a trust level with the physician that gave me the Combivir. For obvious reasons. I have an appointment with an Internal medicine physician on Monday.

Now, the weekend is starting. I am a couple of days after ceasing the PEP and don't have access to the physician until Monday.

My question: I have developed two mouth ulcers today. Very close to each other on the gum under my bottom teeth. I believe a third one is presenting. Mouth ulcers are not common for me. Once or twice a year, and never more than one at a time.

Just for a little weekend piece of mind:

How likely is it that the Combivir could cause mouth ulcers? Would HIV seroconversion cause mouth ulcers at about 15 days post exposure?

Thank you!
Avatar universal
Sorry, forgot to mention that I experienced concurrent pectoral / breast soreness. It has since abated.
300980 tn?1194933000
MEDICAL PROFESSIONAL
Glad to hear you stopped the PEP.  You did not need it.

I cannot comment if Combivir ever causes mouth ulcers. It certianly is not a common side effect.  At the same time however, mouth ulcers are also NOT a sign of early HIV.  I would not worry. EWH
Avatar universal
Thank you for all the responses Dr. Hook! I appreciate it very much. Also, thank you for the clarity on mouth ulcers and early HIV symptoms.

There is some misinformation out there on the web (duh) claiming that mouth ulcers are a symptom. But mouth ulcers are also correlated with stress, and anyone worried about HIV certainly does have stress. I guess the short answer to many people's long concerns is "correlation does not equal causation"!

Thanks again. The paranoid person in me will look out for fever, rash and swollen glands.

Here's to not falling victim to paranoia to my fellow posters!

I will follow the guideline for testing. 6 weeks, three months and 6 months post-exposure. All of this is overkill, as I didn't even have an exposure (I still have this nightmare that I couldn't tell the condom had broken), but better safe than sorry!

Thanks, signing off, over and out!
Avatar universal
Hi Dr. Hook, this is the last you will hear from me (I promise).

Go back to my new internal medicine physician on Thursday about some general things that have popped up. He is not the physician that gave me the PEP.

Thank you so much in advance if you could see fit to answer the following questions:

1. Some online sites (I mentioned in a previous post) do indicate that mouth ulcers are indicative  of early HIV. Why would they state this? Some indicate that it would need to be present with other skin rash. So if there is no other skin rash, there is absolutely no correlation, right?

2. I have some pain underneath the left side of of my jaw. Only if I press there. Does not throb. Underneath the bottom of the jaw bone, maybe two inches in front of the "hinge" of my jaw. Is this the location of a lymph node?

3. I have a general "lump in my throat" feeling. Kind of like a full feeling in the back of my throat.

3. Being on combivir would lower immunities, correct? Would the lowered immunities still be in play a few days after stopping?

4. I carry no fever (98.3). If the painful lymph node (if it even is a node) is not present with fever can it mean anything? Would it mean less?

5. My chest has been consistently pulsing. Left pectoral muscle. Towards the top of the muscle, about 4 inches above the nipple towards the center of the chest.

Thank you for indulging me this last time. The information you have provided has been so helpful, especially since starting a relationship with a new physician.

And I also realize that all the physicians on this site (especially in this section of the board) are  also de facto phychiatrists. :)


Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.